California, 2012Wildfire in California, May 24 to 28, 2012
May 24 to 28, 2012 · NWS SGX · 1 event in 1 county or zone
The Banner fire started around 1315 PST on the 24th, near the intersection of Highway 78 and S-2, east of Julian near Shelter Valley. No structures or homes were damaged or destroyed, but at one point, 50 residences and one commercial building were threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Banner fire started around 1315 PST on the 24th, near the intersection of Highway 78 and S-2, east of Julian near Shelter Valley. No structures or homes were damaged or destroyed, but at one point, 50 residences and one commercial building were threatened. Three firefighters were also injured during the incident, although details of those injuries are unknown. The fire burned a total of 5,321 acres before being fully contained on the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 24, 12:50 PM PST, 25 minutes earlier.
Area forecast discussion, May 24, 12:50 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT THU MAY 24 2012
.SYNOPSIS...
A STRONGER AND COLDER TROUGH OF LOW PRESSURE WILL MOVE INTO SOUTHERN
CALIFORNIA LATE FRIDAY AND INTO SATURDAY...BRINGING MUCH COLDER
TEMPERATURES...A CHANCE OF RAIN ALONG AND WEST OF THE
MOUNTAINS...AND STRONG AND GUSTY SOUTHWEST TO WEST WINDS TO THE
MOUNTAINS AND DESERTS. A GRADUAL WARMING TREND AND DRIER CONDITIONS
WILL DEVELOP FOR THE LATTER PART OF THE HOLIDAY WEEKEND AND EARLY
NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A BROAD TROUGH OF LOW PRESSURE
OVER THE WESTERN HALF OF THE US...WITH A SERIES OF DISTURBANCES
MOVING THROUGH THE FLOW. ONE OF THESE DISTURBANCES IS MOVING INTO
THE PACIFIC NORTHWEST THIS AFTERNOON...WITH A SECONDARY DISTURBANCE
STARTING TO DIG SOUTH ALONG 130 WEST. THIS SECONDARY DISTURBANCE
WILL PINWHEEL AROUND THE FIRST DISTURBANCE...AS IT DIVES TOWARDS
CENTRAL CALIFORNIA OVER THE NEXT 24 TO 36 HOURS.
IN THE MEANTIME...MANY OF THE COASTAL AREAS AND VALLEYS ARE STILL
SEEING SOME MARINE CLOUDS THIS AFTERNOON...WITH MINIMAL IF ANY
CLEARING ALONG THE COAST. TEMPERATURES ARE ALSO RUNNING SIMILAR TO
OR UP TO 8 DEGREES COOLER THAN THIS TIME YESTERDAY. NEEDLESS TO
SAY...THE ONSHORE GRADIENTS WILL INCREASE AGAIN THIS EVENING.
THEREFORE...EXPECT GUSTY SOUTHWEST TO WEST WINDS TO ONCE AGAIN
REDEVELOP IN THE MOUNTAINS AND DESERTS THIS EVENING. THE MARINE
LAYER WILL ALSO RAPIDLY MOVE BACK INLAND THIS EVENING...DEEPENING
EVEN MORE SO TONIGHT TO AROUND 4500 OR 5000 FEET IN RESPONSE TO THIS
DIGGING TROUGH. THEREFORE...EXPECT WIDESPREAD DRIZZLE TO DEVELOP
DURING THE OVERNIGHT HOURS ALONG AND WEST OF THE MOUNTAINS.
AS THIS TROUGH TAKES AIM AT SOUTHERN CALIFORNIA ON FRIDAY...THE
DRIZZLE WILL TURN INTO LIGHT RAIN ALONG THE WEST OF THE MOUNTAINS.
THIS TROUGH WILL BE COLDER AND STRONGER THAN MOST FOR THIS TIME OF
YEAR...DAYTIME TEMPERATURES FALLING BETWEEN 5 AND 10 DEGREES BELOW
NORMAL FOR THE COASTAL AREAS AND BETWEEN 15 AND 25 DEGREES BELOW
NORMAL FOR THE INLAND AREAS. WITH THE VERY DEEP MARINE LAYER...SOME
LIGHT RAIN WILL BE POSSIBLE ALONG AND WEST OF THE MOUNTAINS...WITH
THE COASTAL SLOPING SEEING THE GREATEST AMOUNTS. AT THIS POINT IN
TIME...THE HIGH RESOLUTION MODELS SHOW UP TO A QUARTER OF AN INCH
ALONG THE COASTAL SLOPES...WITH A TENTH OR LESS ELSEWHERE FOR FRIDAY
AND FRIDAY NIGHT. THIS MAY BE A LITTLE OVER DONE...BUT NOT OUT OF
THE REALM OF POSSIBILITIES. THEREFORE...EXPECT MOST LOCATIONS ALONG
AND WEST OF THE MOUNTAINS WILL LIKELY SEE A FEW HUNDREDTHS. IN THE
MOUNTAINS AND DESERTS...THE SOUTHWEST TO WEST WINDS WILL INCREASE
ONCE AGAIN...WITH VERY STRONG AND GUSTY WINDS POSSIBLE. MODELS ARE
SHOWING SOME DECENT UPPER LEVEL SUPPORT...WITH 850 MB WINDS RANGING
BETWEEN 40 AND 55 KNOTS DEPENDING ON THE MODELS. FOR THIS
REASON...THE HIGH WIND WARNING LOOKS ON TRACK FOR THE MOUNTAINS AND
DESERTS...WITH THE FAVORED WINDY SPOTS POTENTIALLY GUSTY TO AROUND
70 MPH. NEEDLESS TO SAY...FRIDAY WILL BE A RELATIVELY
COLD...SOMEWHAT WET...AND WINDY DAY.
THIS TROUGH WILL SLOWLY MOVE EAST DURING THE DAY ON SATURDAY...WITH
A FEW LIGHT SHOWERS LINGERING INTO SATURDAY MORNING...MAINLY ALONG
THE SAN DIEGO COUNTY COASTAL SLOPES. THE MUCH COOLER CONDITIONS
WILL ALSO CONTINUE ACROSS THE REGION ON SATURDAY...WITH THE WINDS
FINALLY DECREASING ACROSS THE MOUNTAINS AND DESERTS. MODELS ARE
SHOWING THAT AS THIS TROUGH EXITS THE REGION...WEAK RIDGING WILL TRY
TO BUILD OVER THE REGION. HOWEVER...ANOTHER WEAK DISTURBANCE WILL
MOVE THROUGH THE FLOW ON MONDAY...BEFORE THE WEAK RIDGING TRIES TO
REESTABLISH ITSELF ONCE AGAIN FOR MIDWEEK. THEREFORE...EXPECT A
GRADUAL WARMING TREND TO OCCUR...WITH TEMPERATURES TRYING TO WARM
BACK INTO NORMAL RANGES FOR TUESDAY AND WEDNESDAY. THE COASTAL
AREAS MAY STILL BE SLIGHTLY BELOW NORMAL...WITH THE INFLUENCE OF THE
MARINE LAYER.
&&
.AVIATION...
242017Z...THROUGH 25/0000 UTC...BKN-SCT CLDS 2000-3000 FT MSL
LINGERING WITHIN 5-15SM OF THE SAN DIEGO COUNTY COAST AND EXTREME
SOUTHWESTERN SAN BERNARDINO COUNTY NEAR KONT. MEANWHILE...ORANGE
COUNTY WILL LIKELY REMAIN OVC-BKN WITH BASES 2500-3500 FT MSL.
25/0000-0200 UTC...WIDESPREAD STRATUS STARTS TO SURGE BACK
INLAND...EVENTUALLY REACHING THE FAR INLAND VALLEYS BY 25/0900 UTC.
BASES WILL BE 2000-3000 FT MSL WITH TOPS 4000-5000 FT MSL...AND
THERE WILL BE AREAS OF -RA/DZ ALONG AND W OF THE WESTERN MTN SLOPES
RESULTING IN LOCAL VIS 3-5SM BR/-RA/DZ AND OBSCURATION OF MTN
SLOPES. DESERTS WILL HAVE MOSTLY VFR CONDS AND SKC THROUGH FRIDAY
AFTERNOON.
OTHER AVIATION CONCERN IS THE STRONG AND GUSTY W-WNW WINDS FROM
25/0000 UTC THROUGH AT LEAST FRIDAY NIGHT FOR THE MTNS AND DESERTS.
WINDS WILL BE GUST TO 40 KT WITH LOCAL GUSTS TO 50 KT TONIGHT
THROUGH FRIDAY MORNING...AND THEN STRENGTHEN FURTHER FRIDAY
AFTERNOON THROUGH FRIDAY EVENING WHERE WIND GUSTS UP TO 50 KT CAN BE
EXPECTED...WITH LOCAL GUSTS POSSIBLY REACHING 65 KT THROUGH MTN
PASSES/CANYONS AND ALONG DESERT SLOPES. THESE WINDS WILL PRODUCE
MOD-STG UDDFS/LLWS AND POSSIBLE STRONG ROTORS OVER AND E OF THE MTNS
DURING THAT TIME...INCLUDING NEAR KPSP AND KTRM. ALSO...VIS MAY GET
REDUCED TO AOB 3SM AT TIMES DUE TO BLOWING DUST/SAND.
&&
.MARINE...
THE LARGE SHORT PERIOD WEST-NORTHWEST SWELL WILL CONTINUE THROUGH
SATURDAY MORNING...WITH A PEAK OF 9-10 FEET AT 9-10 SECONDS EXPECTED
SOUTH AND WEST OF SAN CLEMENTE ISLAND FRIDAY NIGHT. IN
ADDITION...THERE WILL BE WEST-NORTHWEST WIND GUSTS OF 20 TO 30 KT
OVER THE COASTAL WATERS FRIDAY MORNING THROUGH SATURDAY MORNING.
THESE STRONG WINDS WILL ALSO PRODUCE LOCALLY GENERATED STEEP
WAVES...IN ADDITION TO THE CONTINUING ELEVATED WEST-NORTHWEST SWELL.
THE WINDS AND HIGH SEAS WILL COMBINE TO CREATE ROUGH SEAS FOR SMALL
CRAFT FRIDAY THROUGH EARLY SATURDAY MORNING. A SMALL CRAFT ADVISORY
GOES INTO EFFECT FRIDAY MORNING.
THE WEST-NORTHWEST SWELL IS NOT EXPECTED TO PRODUCE HIGH SURF ALONG
THE BEACHES DUE TO THE SHORT PERIOD OF THE SWELL. EXPECTING SURF
ALONG WEST FACING BEACHES OF MAINLY 3 TO 5 FEET...WITH OCCASIONAL
SETS TO 6 FEET.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 11 AM FRIDAY TO 4 AM PDT SATURDAY FOR THE
APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL 11 AM PDT FRIDAY FOR THE APPLE AND LUCERNE
VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM FRIDAY TO 5 AM PDT
SATURDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT
TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
SAN CLEMENTE ISLAND.
&&
PUBLIC...PALMER
AVIATION/MARINE...HARRISONHazardous weather outlook, May 24, 3:00 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU MAY 24 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-250000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG ONSHORE FLOW WILL BRING PERIODS OF GUSTY WEST WINDS TO THE
MOUNTAINS AND DESERTS WITH GUSTS TO AROUND 50 MPH...EXCEPT LOCALLY
NEAR 60 MPH EAST OF BANNING PASS...MAINLY DURING THE LATE AFTERNOON
AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY THROUGH FRIDAY NIGHT...THE TROUGH OF LOW PRESSURE AND EVEN
STRONGER ONSHORE FLOW WILL BRING PERIODS OF GUSTY WEST WINDS TO THE
MOUNTAINS AND DESERTS WITH GUSTS TO AROUND 60 MPH...EXCEPT LOCALLY
NEAR 70 MPH EAST OF BANNING PASS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MAXWELL
Wildfire, San Diego County Mountains
- When
- May 24, 1:15 PM PST to May 28, 7:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Tornado in Nebraska, May 24, 2012$100,000 · EF2 · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 24, 2012$28,000 · 56 kt wind · 13 events
- Dust Storm and Strong Wind in Illinois, May 24, 20123 injured · $10,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
- Hail and Damaging Winds in Missouri, May 24, 2012$1,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381018.